Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 18, 2021, 8:22 AM EDT for Adams County, Allen County, Wells County, Indiana; 4 counties in Ohio. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2021, 8:22 AM EDT (12:22 UTC)
- Expired
- Jun 18, 2021, 9:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Northern Indiana
Counties Adams County, IN, Allen County, IN, Wells County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 108 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:30 AM EDT | HAIL 0.5 | 2 N Fort Wayne, IN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Jun 18, 8:35 AM EDT | HAIL 0.75 | 1 N Rolling Hills, IN | DIME SIZE HAIL REPORTED. |
| Jun 18, 8:42 AM EDT | TSTM WND DMG | 1 Se Harlan, IN | POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WWUS83 KIWX 181222
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
822 AM EDT Fri Jun 18 2021
INZ017-018-025>027-034-OHZ004-005-015-016-024-025-181315-
Whitley-Jay-Huntington-Adams-Wells-Allen-Henry-Allen-Putnam-Defiance-
Van Wert-Paulding-
822 AM EDT Fri Jun 18 2021
...STRONG THUNDERSTORMS MOVING THROUGH THE REGION...
At 819 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Haven to 6 miles southeast of
South Whitley. An additional line of storms extended from
Bluffton to Convoy. Movement was southeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Fort Wayne, Lima, Huntington, New Haven, Van Wert, Bluffton, Decatur,
Delphos, Portland, Ottawa, Berne, Fort Shawnee, Ossian, Paulding,
Spencerville, Columbus Grove, Leipsic, Elida, Antwerp and Kalida.
This includes the following highways...
Interstate 469 between mile markers 0 and 30.
Interstate 69 in Indiana between mile markers 283 and 317.
Interstate 75 between mile markers 119 and 141.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4068 8446 4073 8446 4073 8480 4031 8480
4031 8483 4099 8564 4100 8564 4102 8568
4105 8568 4127 8489 4116 8388 4065 8388
TIME...MOT...LOC 1219Z 313DEG 43KT 4115 8505 4101 8555
$$
HAIL...0.25
WIND...40MPH
NWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:30 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 18, 6:30 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 630 AM EDT Fri Jun 18 2021 .SYNOPSIS... Issued at 608 AM EDT Fri Jun 18 2021 Showers and thunderstorms are expected today, with potential for strong to severe storms through this evening. The main threats with severe weather would be damaging winds and heavy rain with localized flooding. We will see the first round of storms move through this morning and early afternoon, then there may be a brief lull before activity picks up again in the afternoon. The best chance for severe weather will be further southeast this afternoon along a cold front. High temperatures will climb into the upper 80s and 90s, with heat indices south of highway 30 and west of interstate 69 near 100 degrees. A moderate swim risk is in effect for Lake Michigan beaches. && .SHORT TERM...(This Afternoon through Saturday) Issued at 608 AM EDT Fri Jun 18 2021 There are two points of focus for todays severe weather threat, one conditional upon the other. Confidence in severe weather occurring today is medium overall, with the greatest threat this afternoon and evening. The primary threats will be damaging winds and heavy rain with localized flooding, but hail is also a possibility in the strongest storms. Round 1: Rain and thunderstorms associated with an MCC that developed overnight in MN/WI continue to drift southeastward. A 40 knot low level jet (currently over IL), in combination with an outflow boundary, steep mid level lapse rates (7-8C/Km) and a juiced air mass (Dewpoints in the upper 60s and 70s, PWATs of around 150 to 175 percent of normal) is forcing the broader precipitation shield and storms currently over MI/Lake MI. A weak shortwave ahead of the main trough has led to some of the isolated/scattered shower and thunderstorm activity in NE IN/NW OH this morning, and that will continue eastward over the next couple hours. The decent cap in place under the mid level ridge in our south and east has kept shower/storm activity limited thus far, but this will change within the next few hours as the LLJ shifts and focuses into our area, and the stronger mid level trough begins to break down the ridge. At the surface, a warm front will lift northward to along the MI/IN/OH border, bringing that better moisture into the CWA. So for round 1, we'll see numerous showers and thunderstorms though the late morning hours, with potential for a few isolated severe storms. The main threat this morning will be damaging winds, as storms along the boundary have already produced wind gusts between 40-57 mph (UGN in Waukegan, IL, PWK and BSBM4 in LUDINGTON, MI). Not surprised given effective shear of 40-55 knots (which is nosing into our northwest now). In addition to the severe weather threat, the complex moving across Lake MI has led to seiche/meteotsunami activity with a 1-2 ft fluctuation in water levels observed at Calumet Harbor, Holland, and Milwaukee. So despite the generally lower wave heights (outside of thunderstorm activity), there is a moderate swim risk for dangerous currents through the day as these water level oscillations continue. Round 2: After this mornings MCC moves through, the surface low will lift northeastward into southern Lake Huron, bringing a cold front across our forecast area. By 00z, WPC has the cold front draped from our far southwestern CWA, through KFWA, and into Detroit. So I think after there is a little bit of a lull in the wake of the first system (could even see some sun in the northwest), we'll see redevelopment focused along this feature from 18-03z. When the cold front moves through this afternoon after the lull in activity, ML cape is forecast to be upwards of 2500 J/kg, mid level lapse rates are around 7-8 C/Km thanks to an EML (Max thetaE differences around -40K). Effective shear looks to be around 30-50 knots. If this actually materializes, we have a great shot at severe storms. Usually the EML is the kicker for our area, and we definitely have it in place today. SPC's discussion and outlooks do include mention of supercells, given the curved hodographs/shear along the boundaries, ample instability, and abundant moisture. I would agree with this assessment. While the primary threat would be damaging winds, with supercells all threats are on the table. So it is possible we see larger hail (freezing level is a little high, around -15C but not an issue with potent updrafts, if they develop)and isolated tornadoes. However, that is if all things come together as planned...which is never guaranteed. The real question limiting confidence in severe wx today is, what will things look like after round 1 moves through? How much will we clear out behind round 1 if at all? Thus medium confidence, and the focus on heavy rain and damaging winds as the most likely problems. So for this afternoon, have pops increasing along the boundary to categorical by 21z, and think this is our best shot for severe weather. As a side note, high temperatures will be in the upper 80s and 90s, with locations west of I 69 and south of US 30 seeing highs in the mid-upper 90s. With the humidity, heat indices climb to near 100 degrees. Opted to issue an SPS for these areas (vs heat advisory) given the uncertainties with cloud cover and precipitation this morning. High temperatures may not get as warm as expected if precipitation/cloud cover lingers for a longer duration out west. Admittedly, have not spent as much time looking at Saturday/Sat night, but models appear to be all over the place in terms of handling a potent shortwave moving through Lower MI during the early- mid afternoon hours. Timing/location differences of main features had me capping chances for showers/storms at 30-55 percent, however if we do get storms with timing in the afternoon, we could see a few stronger ones. However, there is a lot of dependence upon what happens today and into the overnight hours in terms of remnant outflow boundaries and how they interact with upper level features. && .LONG TERM...(Saturday Night through Thursday) Issued at 608 AM EDT Fri Jun 18 2021 Quasi-stationary frontal boundary surges back north as a warm front on Sunday. Highs will climb back to around 90F with heat indices in the low/mid 90s. A few storms are possible late in the day (mainly NW) as primary trough axis approaches the area but suspect strong cap will prevent rain for most of the day for most areas. If any storms do manage to develop there is a threat for severe weather given strong instability and shear (SBCAPE's possibly exceeding 3000 J/kg and 0-6km bulk shear values 30-40 kts). However, coverage is expected to remain isolated with best chances in our W/NW. Trough axis and associated cold front will not cross the area until early Mon morning. Diurnal minimum in instability will result in very little severe risk but good low level convergence should support numerous showers. Current indications are best low level theta-e values will exit our area before surface-based instability has a chance to recover Mon. A few showers possible Mon night as secondary vort max swings through base of trough but nothing of significant consequence. This ushers in a period of cooler and drier weather for the middle of the week. Heat/humidity slowly return by Fri with next chance of showers/storms. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 630 AM EDT Fri Jun 18 2021 Morning showers and storms should be out of the area by around 15z and have prevailing VFR conditions, though a brief period of MVFR conditions is not out of the question within the heavier showers and storms. Have also added some gusty winds to 25kts with low level lapse rates forming during the early afternoon. Then we'll have a period during the later morning into the early afternoon where the atmosphere will have an opportunity to recover. If it can clear out any debris clouds and bring in more instability and get the other ingredients to line up as some models indicate, we may be able to get some stronger to severe thunderstorms in during the afternoon and evening. Those storms have a better potential to create IFR conditions should the debris clouds from the morning convection clear out during the recovery period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...AGD AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 5:20 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 520 AM EDT Fri Jun 18 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-190930- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms with brief heavy rain and gusty winds are possible this morning. A second round of storms is expected later this afternoon. Severe weather is possible with damaging winds and heavy rain being the primary threats. The best chances for severe weather will be south of Highway 24. Heat index values near 100 are possible south of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. INZ003-MIZ077-190930- La Porte-Berrien- 520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Thunderstorms with brief heavy rain and gusty winds are possible this morning. There is a low chance of thunderstorms during the afternoon. There is a moderate risk of dangerous swimming conditions along Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. There is a moderate risk of dangerous swimming conditions along Lake Michigan Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-190930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 520 AM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms with strong gusty winds are expected today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms with gusty winds are possible at times through the weekend.
In the hours before
Local storm report, Jun 18, 7:34 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST SAINT JOSEPH 42.10N 86.49W
06/18/2021 M43 MPH BERRIEN MI OFFICIAL NWS OBS
&&
MCSLocal storm report, Jun 18, 7:45 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND GST 2 NW BENTON 41.53N 85.78W
06/18/2021 M55 MPH ELKHART IN ASOS
ASOS STATION KGSH GOSHEN.
&&
MCSSpecial weather statement, Jun 18, 7:56 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
756 AM EDT Fri Jun 18 2021
INZ007>009-MIZ081-OHZ001-002-004-005-181300-
Noble-De Kalb-Steuben-Hillsdale-Henry-Defiance-Fulton-Williams-
756 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...EASTERN
NOBLE...DE KALB...HILLSDALE...DEFIANCE...HENRY...WILLIAMS AND FULTON
COUNTIES...
At 756 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Pioneer to near Albion.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Defiance, Auburn, Kendallville, Napoleon, Angola, Bryan, Hillsdale,
Wauseon, Garrett, Archbold, Montpelier, Swanton, Hicksville, Butler,
Delta, Avilla, Albion, Waterloo, Fremont and Edgerton.
This includes the following highways...
Interstate 69 in Indiana between mile markers 322 and 352.
Interstate 80 in Indiana between mile markers 146 and 156.
Interstate 80 in Ohio between mile markers 0 and 48.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 8434 4121 8434 4121 8446 4125 8446
4125 8480 4127 8480 4126 8534 4128 8549
4131 8551 4153 8522 4153 8519 4155 8519
4176 8491 4176 8483 4182 8482 4207 8449
4207 8436 4171 8436 4172 8388 4117 8388
TIME...MOT...LOC 1156Z 287DEG 52KT 4171 8472 4137 8540
HAIL...0.25
WIND...40MPH
NWSLocal storm report, Jun 18, 8:15 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 2 ESE ELKHART 41.67N 85.93W
06/18/2021 ELKHART IN PUBLIC
8-10 INCH LIMBS DOWN ON CR16.
&&
THLocal storm report, Jun 18, 8:20 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
820 AM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG HILLSDALE 41.93N 84.64W
06/18/2021 HILLSDALE MI EMERGENCY MNGR
EM REPORTS NUMEROUS TREES AND POWERLINES
BLOWN DOWN ACROSS THE COUNTY.
&&Special weather statement, Jun 18, 8:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
822 AM EDT Fri Jun 18 2021
INZ017-018-025>027-034-OHZ004-005-015-016-024-025-181315-
Whitley-Jay-Huntington-Adams-Wells-Allen-Henry-Allen-Putnam-Defiance-
Van Wert-Paulding-
822 AM EDT Fri Jun 18 2021
...STRONG THUNDERSTORMS MOVING THROUGH THE REGION...
At 819 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Haven to 6 miles southeast of
South Whitley. An additional line of storms extended from
Bluffton to Convoy. Movement was southeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Fort Wayne, Lima, Huntington, New Haven, Van Wert, Bluffton, Decatur,
Delphos, Portland, Ottawa, Berne, Fort Shawnee, Ossian, Paulding,
Spencerville, Columbus Grove, Leipsic, Elida, Antwerp and Kalida.
This includes the following highways...
Interstate 469 between mile markers 0 and 30.
Interstate 69 in Indiana between mile markers 283 and 317.
Interstate 75 between mile markers 119 and 141.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4068 8446 4073 8446 4073 8480 4031 8480
4031 8483 4099 8564 4100 8564 4102 8568
4105 8568 4127 8489 4116 8388 4065 8388
TIME...MOT...LOC 1219Z 313DEG 43KT 4115 8505 4101 8555
HAIL...0.25
WIND...40MPH
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:53 AM EDT | Special Marine Warning | IWX | 82 min | |
| Jun 18, 6:39 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 66 min |
| Jun 18, 7:15 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 45 min |
| Jun 18, 7:56 AM EDT | Special Weather Statement | IWX | DeKalb, Steuben | 64 min |
| Jun 18, 2:21 PM EDT | Special Weather Statement | IWX | Miami | 24 min |
| Jun 18, 2:45 PM EDT | Special Weather Statement | IWX | Grant, Miami | 45 min |
| Jun 18, 2:52 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 38 min |
| Jun 18, 3:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 47 min |
| Jun 18, 3:34 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 41 min |
| Jun 18, 3:54 PM EDT | Tornado Warning | IWX | Jay | 19 min |
| Jun 18, 3:58 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 47 min |
| Jun 18, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 13 min |
| Jun 18, 4:48 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 18 min |
| Jun 18, 6:48 PM EDT | Special Weather Statement | IWX | Jay | 27 min |
| Jun 18, 6:25 AM EDT | Special Weather Statement | IWX | Cass | 65 min |
| Jun 18, 7:01 AM EDT | Special Weather Statement | IWX | Branch, Saint Joseph | 59 min |
Nearby
Special Weather Statements in Ohio, 2021Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.